Fast Facts for the Frontline: Opioid-Induced Constipation
An often over-looked side effect with opioids is opioid-induced constipation. Through communication and collaboration, oncology nurses can help to prevent this adverse event, and manage and correct it when it does occur.
Melissa A. Grier, MSN, APRN, ACNS-BC
It’s common for nurses to hear about fear of dependency or addiction from patients who are receiving opioid medications to manage cancer pain. But how many of us have heard patients voice their fear about constipation? Often that fear isn’t realized until the patient has experienced opioid-induced constipation. As oncology nurses, we can be proactive and help prevent this adverse effect, sparing our patients unnecessary suffering associated with their treatment. Through collaboration and communication with providers, we can also help manage and correct opioid-induced constipation when it does occur.
How do I help prevent opioid-induced constipation?
One of the most effective nonpharmacologic interventions we can encourage for our patients taking opioids is to maintain adequate oral intake of fluids. For patients experiencing chemotherapy-induced nausea and vomiting (CINV), this is a tall order. Therefore, managing CINV goes hand-in-hand with managing constipation. Some agents, such as metoclopramide, can serve both purposes. In addition to treating CINV, metoclopramide is a prokinetic agent that can help prevent constipation by increasing bowel motility. However, regular use of this medication should be limited to 3 months in order to prevent neurologic complications (ie, tardive dyskinesia), especially in elderly patients.
In the past, it was common to administer oral fiber supplements containing psyllium (Metamucil, Benefiber), especially to patients who had decreased oral dietary intake. However, research has shown that fiber supplementation is unlikely to prevent or manage opioid-induced constipation and can actually make it worse. Therefore, we should encourage our patients to maintain their dietary fiber intake (as they’re able) and use prophylactic medications to prevent constipation.
The recommended regimen from the National Comprehensive Cancer Network (NCCN) for preventing opioid-induced constipation is a scheduled stimulant laxative (2 senna tablets) with or without a stool softener (docusate) once daily in the morning, along with PRN use of senna (max of 8 tablets/24 hours). Alternatively, polyethylene glycol (17 g) can be taken twice daily in 8 ounces of water, which would also help the patient increase oral fluid intake.
Although we, as nurses, can’t order these medications, we can ensure that providers who may be unfamiliar with managing cancer pain are aware of the need to simultaneously prevent opioid-induced constipation. We can also educate our patients about the importance of taking these medications as scheduled, even if they aren’t experiencing constipation.
Finally, promoting exercise at a level the patient can tolerate can help prevent opioid-induced constipation. Whether they ambulate in the hallway regularly in the acute care setting or take several short walks at home, the additional activity will improve their bowel motility. In short, if the patient is up and moving, their bowels will move.
How do I help manage opioid-induced constipation?
In a perfect world, our patients would be able to comply with pharmacologic prophylaxis, maintain adequate oral fluid and dietary fiber intake, and increase their activity level. However, we know our patients don’t live in a perfect world. They have a lot going on both physically and mentally. We as nurses have a great deal to manage as well, so it’s difficult to stay on top of preventive measures for every patient.
When constipation develops, it’s important to recognize the cause. Is it opioid-induced constipation, or is it an obstruction? We also need to assess the severity of constipation. The general goal should be for a patient to have a non-forced bowel movement every 1 to 2 days; the caveat here is that some patients have low baseline bowel motility, so they may have a history of infrequent bowel movements. Talk to the patient about their history and the symptoms they’re experiencing.
If constipation persists despite the patient complying with one or several of the aforementioned preventive measures and obstruction has been ruled out, further investigation might reveal some answers. Is the patient experiencing hypercalcemia? Are there other non-opioid medications that could be contributing to constipation? Is an impaction present? All of these things will require frequent, open communication and collaboration with the provider in order to address medication changes or arrange for administration of enemas (for hemodynamically stable patients).
Lastly, nurses should become familiar with FDA-approved second-line medications used to treat opioid-induced constipation when laxative therapy isn’t effective. Some of these include subcutaneous methylnaltrexone, lubiprostone, naloxegol, and linaclotide. Nurses can also advocate for opioid rotation or use of non-opioid analgesics to manage cancer pain in order to prevent and manage opioid-induced constipation.
Melissa Grier is a clinical nurse specialist at Via Christi Health in Wichita, Kansas, where she supports the Via Christi Cancer Institute and the nurse residency program.